Ask a doctor

Injector Hit Nerve in Cheekbone W Juvaderm and Eye Twitching?

I had half a syringe of juvaderm injected into both of my cheekbones. The injector hit a nerve on my left side and said that side would be more swollen since she hit the nerve there. 3 days later the swelling is gone but the area where the nerve was hit is a tad lighter that my skin color and a bit hallow and hurts and my cheeks look not proportioned. My eye on the side where she hit the nerve has also started to twitch ALOT. Please help. Will the twitching go away? Could it be the nerve causing it?

Doctor Answers (6)

Fillers in the cheek

+3

There is a sensory nerve (infraorbital nerve) that lies along the upper cheekbone that can be irritated by filler injection. That nerve, however, does not control muscle movement (i.e. twitching). Trauma to the nerve, however, can cause swelling and pain that takes a few weeks to resolve. As long as there is no allergy or intolerance, NSAIDs (such as ibuprofen, naproxen) can be helpful for nerve inflammation. It is certainly worthwhile to consult with your provider first, especially if the twitching lasts longer than the swelling.


Chesterfield Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Injector hit nerve during Juvederm treatment

+2

 

Hello, and sorry to hear about the issue you experienced following your treatment. Hitting a nerve during a Juvederm treatment is rare, and can lead to the following:

1) Numbness
2) Tingling
3) Swelling

Your disproportional cheeks are due to swelling, and I would need to see you in person to determine the cause of the lighter skin color. If you are experiencing twitching, this is not likely due to hitting the nerve. I would recommend following up with your physician who performed the treatment right away, as the twitching could be due to another issue that needs attention. The nerve is not likely the cause, but it should go away over time. I hope this helps, and good luck to you.

Jonathan Kulbersh, MD
Charlotte Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Twitching due to Infraorbital Nerve Injection?

+2

    Twitching, which would imply movement and motor nerve, NMJ, or muscle abnormality, would not be caused by injection into or around a sensory nerve like the infraorbital nerve.

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 194 reviews

You might also like...

Eye Twitching after injector hit a nerve in cheek, will this go away?

+1

Yes, undoubtedly this will resolve with time.  Most likely it is a sensory nerve not a motor nerve and it should heal in a few weeks 

 

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 137 reviews

Injection into cheek causing twitching

+1

Injections of filler into the face can cause a myriad of things although rare. This can include what you described along with a number of other even rarer things. It is best to see your doctor about your concerns. Good luck.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Cheekbone Injections are usually very safe

+1

Normally there are no major nerves near the cheekbones that can be injured during a Juvederm injection.  The only major nerve and blood vessel in the region is under the eye.  Sounds like you may have had some bruising and swelling that may have caused the twitching and asymmetry.  This always goes away as the swelling resolves.  You can alternate warm and cold compress to accelerate the healing.  If the symptoms persist visit your doctor.  The color change is not due to hitting a nerve but possibly from injecting the filler too superficially.  If you are not pleased with the result, you can inject the antidote (hyaluronidase) and start over.

Daniel Yamini, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.